Colorado, 2024

Flash Flood and Heavy Rain in Colorado, June 29 to 30, 2024

June 29 to 30, 2024 · NWS PUB · 7 events in 2 counties and zones

An embedded wave was transitioning over the region, resulting in the development of stronger storms, which produced heavy rain. Thunderstorms producing heavy rainfall resulted in flooded roadways in some areas in Pueblo, CO.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

An embedded wave was transitioning over the region, resulting in the development of stronger storms, which produced heavy rain. Thunderstorms producing heavy rainfall resulted in flooded roadways in some areas in Pueblo, CO.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 29, 2:24 PM MST, 6 hours 36 minutes earlier. Its key messages:

  • Thunderstorm chances increase this evening/tonight, along with the risk for severe storms and heavy rainfall with flash flooding. Flash Flood Watch in effect for the far southeast plains.
  • Thunderstorm chances along with the risk of severe storms and heavy rainfall with flash flooding return on Sunday.
  • Thunderstorms decrease in coverage and intensity for the Monday through Wednesday timeframe.
  • Dry conditions return for Fourth of July, which will mean less thunderstorm coverage for many, but marginal fire danger for some.
Area forecast discussion, Jun 29, 2:24 PM MST, 6 hours 36 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
324 PM MDT Sat Jun 29 2024

.KEY MESSAGES...

- Thunderstorm chances increase this evening/tonight, along
  with the risk for severe storms and heavy rainfall with flash
  flooding. Flash Flood Watch in effect for the far southeast
  plains.

- Thunderstorm chances along with the risk of severe storms and
  heavy rainfall with flash flooding return on Sunday.

- Thunderstorms decrease in coverage and intensity for the
  Monday through Wednesday timeframe.

- Dry conditions return for Fourth of July, which will mean
  less thunderstorm coverage for many, but marginal fire danger
  for some.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 322 PM MDT Sat Jun 29 2024

Relatively quiet this afternoon, with latest radar imagery
showing only isolated shower and thunderstorm development across
primarily the Continental Divide. Meanwhile, post frontal air
and early morning cloud cover has supported relatively cooler
temperatures this afternoon. For the remainder of the afternoon,
expect isolated to widely scattered showers and thunderstorms
to continue over and near the higher terrain, where slightly
better moisture and instability reside. While can't rule out an
isolated stronger storm this afternoon and potentially a severe
storm, think this risk is low given overall low values of
moisture and instability. If a stronger storm or even severe
storm were to occur, think wind gusts up to 60 mph would be the
main risk.

By this evening, will see the mid level energy which is moving
overhead right now, continue to push across the region. This
will support lee troughing in the lower and mid levels this
evening. Higher moisture along with higher instability, that is
to the southeast, finally returns in this setup. Will likely see
the risk of scattered strong to severe storms spread into the
I-25 corridor, with hail to the size of quarters and wind gusts
up to 60 possible with any severe storm. This risk looks to
continue through mid evening, and possibly shifting to the east
of the I-25 corridor but attention quickly turns to the far
southeast plains by mid to late evening. In this area,
instability and moisture will be the highest with CAPE values of
1000-2000 j/kg in place, surface dew points in the low to mid
60s, and PWATs approaching 1.75 to 2.00 inches. Additionally,
bulk shear with be in the 40-50 range. This is concerning
because focus for ascent really ramps up during this time across
the far southeast plains. Will see the lingering boundary and
surface trough in place, as southerly 700mb flow ramps up over
head. This increase in likely persistent focus/forcing will
support an increasing risk for severe storms with hail up to
1.50 inches in diameter and wind gusts up to around 60 mph
possible. Additionally, given the setup and potential for
training thunderstorms, have issued a Flash Flood Watch for the
far southern tier of counties across the far southeast plains.
While forecast amounts are in the 1- 3 inch range, locally
higher, some model raw output is showing localize amounts up to
around 5 inches. Once again, the moisture, instability, and
setup could support these higher amounts. Will need to monitor
for a slight shift north in the development with time during the
over night hours, and the possibility of expanding the Flash
Flood Watch. Showers and thunderstorms will likely continue for
most of the night, but should see the severe risk lessen during
the overnight into the early morning hours as instability
diminishes.

General drying trend is expected through the morning hours on
Sunday, though some lingering showers may persist across the far
southeast plains as well as a few showers and thunderstorms
over the southwest mountains. Ridge in place on Sunday, though
will see a continued stream of mid level energy along with
additional lee troughing. While this is expected, there is some
uncertainty as to where this will occur. This will not only
factor on focus for thunderstorm development, but will play into
the extent of the westward movement of the higher moisture and
instability. Given some likely steady east/southeast flow at
the surface dew points could easily exceed 60 degrees across the
plains, while CAPE meets or exceeds 2000 j/kg and while bulk
shear increases. Will need to monitor where this sets up and
once again, how likely capping in place will factor into
development. Nonetheless, a severe risk is in place on Sunday,
with all hazards possible. Meanwhile, will see increasing
moisture and focus across the Continental Divide that will
likely support periodic shower and thunderstorm development.
Can't rule out a strong to severe storm, but think the risk of
heavy rainfall and possible flash flooding will be the main
threat.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
Issued at 322 PM MDT Sat Jun 29 2024

For Monday and Tuesday, we will see warming and drying, as a
trough tries to pass to our north and our flow aloft remains
weak and southwesterly. This will keep afternoon and evening
showers and thunderstorms in our forecast, especially over and
near the mountains, though coverage and intensity will decrease
from this weekend's activity. Temperatures both days will be
just a few degrees above normal for most locations, and critical
fire weather looks to be unlikely due to weak winds, though we
will be fairly dry by Tuesday with humidity values falling down
into the 17-22% range over portions of the Arkansas River Valley
that afternoon. Models bring a cold front across the plains
Tuesday night, which will cool things off for our Wednesday,
leading to increased rain and thunderstorm chances for much of
the area, along with near or just below normal temperatures for
many locations.

Fourth of July and Onwards..

Ensembles bring quieter and more northwesterly flow aloft
towards our region by Thursday behind the passing trough to our
north, which should lead to at least a day or two of very sparse
thunderstorm chances, and warmer temperatures for Thursday and
Friday. One concern with our Fourth of July forecast is that our
relative humidity values look to fall down into the low to mid
teens in a few places, including the upper and middle Arkansas
River Valley to include the Pueblo area, along with northern
Teller County, which could lead to dangerously dry conditions
for Holiday activities. For most areas, winds look to remain
below critical fire weather thresholds, but the overall dryness
could end up being something that needs to be monitored as the
Holiday approaches. Models bring a cold front across our plains
sometime in the Thursday night or Friday morning timeframe,
which should help to increase our humidity values and decrease
our temperatures for Friday and Saturday, but will also increase
our chances for showers and thunderstorms for both days as
well.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1135 AM MDT Sat Jun 29 2024

For KCOS and KPUB..VFR conditions are expected for the next few
hours early this afternoon, before showers and thunderstorms begin
to push off the terrain and near or over both stations after 23Z
this afternoon. MVFR conditions during thunderstorms will be
possible, along with gusty and erratic thunderstorm winds from
around 00Z through 06Z this evening. MVFR and IFR ceilings and
visibilities are also expected from 06Z through around 14-16Z
tomorrow morning due to stratus and upslope conditions, and could
persist longer at KCOS.

For KALS..VFR conditions are expected for the next 24 hours, with a
slight chance for vicinity showers and weak thunderstorms this
afternoon, mainly from 23Z until 03Z. Winds are expected to be
mostly light today, but could be gusty and variable near
thunderstorm activity later this evening.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late tonight for COZ088-094-099.

&&

SHORT TERM...RODRIGUEZ
LONG TERM...EHR
AVIATION...EHR
Hazardous weather outlook, Jun 29, 10:38 AM MST, 10 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1138 AM MDT Sat Jun 29 2024

COZ058>089-093>099-301745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1138 AM MDT Sat Jun 29 2024

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered showers and thunderstorms will develop over
the mountains this afternoon and spread into the adjacent plains
late this afternoon through early evening.  One or two strong to
severe thunderstorms will be possible across the southeast mountains
and I-25 corridor with hail up to 1.25 inches in diameter and wind
gusts up to around 60 mph.  The best chance will be along the east
slopes of the southern Sangre De Cristo mountains, the Raton Mesa,
and the far southeast plains. Localized flash flooding will be
possible on burn scars should they become directly impacted.

Showers and thunderstorms will continue into the overnight hours
across the southeast plains with locally heavy rain and lightning
the primary risk, though some small hail could occur with the
embedded stronger storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated to scattered rain showers and thunderstorms are expected
each afternoon Sunday through Wednesday, with the greatest hazards
being gusty winds, small hail, and lightning with any more organized
thunderstorms. Some storms Sunday may be strong to severe, with
severe wind gusts and large hail the most likely hazards, though a
tornado or two can not be ruled out.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

RODRIGUEZ/SIMCOE

In the hours before

Special weather statement, Jun 29, 5:57 PM MST, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Pueblo CO
657 PM MDT Sat Jun 29 2024

COZ077>079-083-086-300130-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Western/Central Fremont County Below 8500 Ft CO-
Wet Mountain Valley Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
657 PM MDT Sat Jun 29 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FREMONT...
NORTHEASTERN CUSTER AND WESTERN PUEBLO COUNTIES THROUGH 730 PM MDT...

At 657 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Florence, or 33 miles west of Pueblo, moving east
at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Florence, Penrose, and Wetmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3817 10529 3832 10533 3847 10505 3815 10493
TIME...MOT...LOC 0057Z 249DEG 20KT 3827 10524

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

PS
Special weather statement, Jun 29, 7:47 PM MST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Pueblo CO
847 PM MDT Sat Jun 29 2024

COZ086-300315-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
847 PM MDT Sat Jun 29 2024

...THUNDERSTORMS PRODUCING HEAVY RAIN WILL IMPACT NORTHWESTERN
PUEBLO COUNTY THROUGH 915 PM MDT...

At 844 PM MDT, Doppler radar was tracking a cluster of thunderstorms
near Pueblo, moving northeast at 15 mph, which are producing heavy
rainfall, and may lead to flash flooding in flood-prone areas.

HAZARD...Wind gusts up to 40 mph and pea size hail. Flash flooding
         will be possible in urbanized areas which are prone to
         flooding.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pueblo, Pueblo Airport, Pueblo West, and Salt Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3817 10464 3821 10470 3828 10468 3829 10474
      3830 10486 3844 10478 3843 10459 3836 10459
      3827 10440 3825 10456
TIME...MOT...LOC 0244Z 213DEG 14KT 3833 10460

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

PS
Local storm report, Jun 29, 7:55 PM MST, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
855 PM MDT Sat Jun 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     Rain             1 N Pueblo West         38.33N 104.76W
06/29/2024  M0.98 Inch       Pueblo             CO   NWS Employee

            Heavy rain occurred over a 45 min duration.

&&
Local storm report, Jun 29, 8:29 PM MST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
929 PM MDT Sat Jun 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 PM     Rain             2 NW Pueblo West        38.33N 104.78W
06/29/2024  M1.77 Inch       Pueblo             CO   NWS Employee

&&
Local storm report, Jun 29, 8:56 PM MST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
956 PM MDT Sat Jun 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0956 PM     Rain             2 WNW Blende            38.26N 104.61W
06/29/2024  M2.00 Inch       Pueblo             CO   Trained Spotter

&&

The radar

The Pueblo radar (KPUX), 33 km away, was scanning. The volume nearest the first event began at 04:00 UTC.

Open the radar archive at this moment

Event by event

6 heavy rain, 1 flash flood. Local standard time, as filed.

Flash Flood, Pueblo

When
June 29, 9:00 PM MST to 11:15 PM MST
Where
Pueblo County, 0.88 mi NW of Vineland to 2.17 mi ENE of (Pub)pueblo Muni Arp
Cause
Heavy Rain
Reported by
Public
Coordinates
38.260, -104.460

Flash flooding reported at the underpass of I-25 on Santa Fe Ave, south of downtown Pueblo.

Heavy Rain, Pueblo

When
June 29, 9:29 PM MST
Where
Pueblo County, 2.13 mi NW of Pueblo West
Reported by
NWS Employee
Coordinates
38.330, -104.780

Heavy rain occurred from a thunderstorm, with a measured amount of 1.77 inches.

Heavy Rain, Pueblo

When
June 29, 9:54 PM MST
Where
Pueblo County, 1.48 mi NNW of Pueblo West
Reported by
NWS Employee
Coordinates
38.330, -104.760

Heavy rain occurred from a thunderstorm over a 45 min duration. Total rainfall measured was 0.98 inches.

Heavy Rain, Pueblo

When
June 29, 9:56 PM MST
Where
Pueblo County, Pueblo
Reported by
Trained Spotter
Coordinates
38.260, -104.610

Trained spotter reported heavy rain from a thunderstorm, which produced 2.0 inches over a short duration.

Heavy Rain, Pueblo

When
June 30, 12:18 AM MST
Where
Pueblo County, 0.54 mi E of Pueblo West
Reported by
NWS Employee
Coordinates
38.310, -104.740

Heavy rain from a thunderstorm resulted in 1.0 inch measured within a short duration.

Heavy Rain, Pueblo

When
June 30, 12:20 AM MST
Where
Pueblo County, 1.29 mi WSW of Pueblo
Reported by
NWS Employee
Coordinates
38.250, -104.630

Heavy rain from a thunderstorm resulted in 1.0 inch measured within a short duration.

Heavy Rain, Custer

When
June 30, 8:00 AM MST
Where
Custer County, 2.14 mi SSW of Wetmore
Reported by
Trained Spotter
Coordinates
38.210, -105.100

Trained spotter reported heavy rain from a thunderstorm, which produced 0.90 inches of rainfall over a short duration.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1198114, 1198245, 1198234, 1198248, 1198259, 1198260, 1198268.